Endocrinol Metab > Volume 24(3); 2009 > Article
Journal of Korean Endocrine Society 2009;24(3):212-216.
DOI: https://doi.org/10.3803/jkes.2009.24.3.212    Published online September 1, 2009.
A Case of Osteomalacia with Multiple Fractures and Hypocalcemia Associated with Phenytoin Therapy.
Eun Kyung Kim, Min Suk Lee, Yoon Sok Chung, Kyu Sung Kwack, Ji Man Hong, Ye Yeon Won
1Department of Endocrinology and Metabolism, Ajou University School of Medicine, Korea.
2Department of Radiology, Ajou University School of Medicine, Korea.
3Department of Neurology, Ajou University School of Medicine, Korea.
4Department of Orthopedic Surgery, Ajou University School of Medicine, Korea.
Abstract
Many studies have shown that patients taking antiepileptic drugs are at an increased risk for metabolic bone disease and low bone mineral density. Traditionally, this has been attributed to alterations in vitamin D metabolism by antiepileptic drugs which induce hepatic microsomal cytochrome P450 enzyme. However, there appear to be multiple mechanisms for antiepileptic drug-induced bone loss including lack of physical activity, reduced sunlight exposure, increased propensity for falling, and fractures associated with seizures or loss of consciousness. We experienced a case of antiepileptic drug-induced osteomalacia in a 63-year-old woman who had been on phenytoin for 8 years and was admitted with hypocalcemic seizures and multiple pathological fractures. This patient also had other risk factors for osteomalacia including reduced sunlight exposure, prolonged immobilization, and decreased dietary vitamin D intake. We discontinued phenytoin, and started calcium and vitamin D replacement. The patient's serum calcium and vitamin D level were normalized after treatment. Metabolic bone disease including osteomalacia should be considered in patients who are taking antiepileptic drugs especially those who are exposed to other risk factors.
Key Words: antiepileptic drugs, osteomalacia, phenytoin


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society.

Developed in M2PI

Close layer
prev next